Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 477, NWS Birmingham, AL

August 20, 2000Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2000, 6:42 PM CDT for Bullock County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2000, 6:42 PM CDT (23:42 UTC)
Expired
Aug 20, 2000, 7:15 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Bullock County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS54 KBMX 202342
SVRBHM
ALC011-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF UNION SPRINGS...MOVING SOUTH
  AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL SOUTH
CENTRAL BULLOCK COUNTY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:43 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 20, 2:43 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 PM CDT SUN AUG 20 2000

SOUTHEAST REMAINS UNDER NORTHWEST FLOW ALOFT AS HIGH PRESSURE OVER
CENTRAL TEXAS BEGIN TO MOVE EASTWARD. MEANWHILE...HIGH PRESSURE OVER
THE GREAT LAKES WILL SLIDE DOWN THE ATLANTIC SEABOARD THROUGH MID
WEEK. WITH WEDGE IN PLACE...EAST WINDS WILL CONTINUE. VORT MAXES
ROUNDING THE UPPER RIDGE AND SLIDING SOUTH ACROSS FAR EASTERN ZONES
WILL PRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT AND
MONDAY...BELIEVE ANY DEVELOPMENT WILL REMAIN EAST OF BHM-MGM AREAS.
MODELS AGREE EASTERLY FLOW WILL BRING DRIER AIR IN ON TUESDAY...AND
WITH UPPER RIDGE MOVING CLOSER TO THE AREA WILL LEAVE POPS OUT AFTER
2ND PERIOD. HAVE UNDERCUT GUIDANCE TEMPERATURES...MAINLY IN THE EAST
WHERE AFFECTS OF WEDGE WILL BE MOST NOTICEABLE.

HSV 067/088 068/089 070 2211
BHM 068/091 069/090 070 1111
MGM 071/090 070/091 070 1111

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 1:27 PM CDT, 5 hours 15 minutes before
ALZ001>038-040>050-201930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SUN AUG 20 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL DISTURBANCE WAS MOVING ACROSS PARTS OF KENTUCKY AND
TENNESSEE THIS AFTERNOON.  THE DISTURBANCE IS EXPECTED TO
CONTINUE AN EAST TO SOUTHEAST MOTION...AND MOVE OVER PARTS OF GEORGIA
AND THE CAROLINAS THROUGH MONDAY.

WIDELY SCATTERED SHOWERS WILL DEVELOP ACROSS PARTS OF NORTH...AND
EAST ALABAMA THROUGH THE AFTERNOON...AND INTO THE EVENING HOURS. AN
EASTERLY SURFACE WIND WILL MOVE MORE CLOUDS ACROSS THE EASTERN HALF
OF ALABAMA TONIGHT...AND INTO MONDAY.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.